Washington, 2007

High Wind in Washington, November 12, 2007

November 12, 2007 · NWS PQR · 2 events in 2 counties and zones

A powerful pacific storm brought very strong winds to portions of southwest Washington. Many locations along the coast saw wind gusts in excess of 80 mph, while areas inland saw less severe, however still damaging, winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A powerful pacific storm brought very strong winds to portions of southwest Washington. Many locations along the coast saw wind gusts in excess of 80 mph, while areas inland saw less severe, however still damaging, winds. Power outages were sustained in multiple communities across the area. At it's peak, approximately 17000 Washington customers were without power due to this storm. Many power outages were due to downed trees or tree limbs knocking down power lines. This also caused multiple highways from the coast to the interior to be closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 12, 2:46 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 12, 2:46 AM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
246 AM PST MON NOV 12 2007

.SYNOPSIS...A VERY STRONG...VERY WINDY...AND WET STORM SYSTEM
OFFSHORE IS CHARGING TOWARD THE COAST AND IS FORECAST TO RAPIDLY
STRENGTHEN OFF THE PACIFIC NORTHWEST COAST TODAY. THIS SYSTEM WILL
BRING VERY WINDY CONDITIONS TO MUCH OF OUR AREA BEGINNING WITH HIGH
WINDS AT THE COAST AND COAST RANGES EARLY THIS MORNING...WITH A GOOD
SHOT OF RAIN UNDER RISING SNOW LEVELS. THE FRONT WILL MOVE EAST OF
THE FORECAST AREA BY THIS EVENING WITH SNOW LEVELS FALLING IN THE
CASCADES BEHIND THE FRONT MONDAY NIGHT. WE WILL BE BETWEEN SYSTEMS
TUESDAY. THE REMAINDER OF NEXT WEEK WILL CONTINUE TO BE
UNSETTLED...WITH THE NEXT WELL ORGANIZED SYSTEM EXPECTED WEDNESDAY
INTO THURSDAY. WILLSON
&&

.SHORT TERM...A VERY STRONG JET STREAM OVER THE NORTHEAST PACIFIC IS
NOSING TOWARD THE PACNW THIS MORNING.  GFS MODEL FORECAST HIGHEST
WINDS IN THE JET AROUND 160 KT. HOWEVER THIS MAY BE UNDERDONE AS
SATELLITE ESTIMATES ALREADY SHOWING AROUND 170-180 KT.  ON THE WARM
SIDE OF THIS JET A DEEPENING LOW PRESSURE CENTER CONTINUES TO
DEVELOP. 06Z ANALYSIS PUTS LOW CENTER NEAR 45N/135W AT 986MB ON A
TRACK TO THE NORTHEAST. THE 06Z GFS HAS CAUGHT UP AND IS SIMILAR ON
THE LOCATION AND PRESSURE. THE LOW TRACKS INTO VANCOUVER ISLAND BY
LATE MORNING WITH THE CENTRAL PRESSURE DOWN TO 977MB.  THE NAM12 IS A
LITTLE SLOWER AND DEEPER WITH THE LOW SO WOULDNT BE SURPRISE TO SEE
LOW REACHING 970MB. WHILE THE MAIN LOW WILL REMAIN WELL OFFSHORE...A
STRONG WARM FRONT WILL PUSH TO THE COAST THIS MORNING AND LIFT INLAND
WITH A COLD FRONT ARRIVING THIS AFTERNOON.  ALL THIS WILL BRING A LOT
OF WIND.  CURRENT FORECAST LOOKS GOOD...HIGH WIND WARNING FOR THE
COASTAL HEADLANDS WITH GUSTS NEAR 85 MPH ARE A GOOD BET. COASTAL
COMMUNITIES...COAST RANGE AND WILLAPA HILLS LIKELY TO SEE 65 MPH OR
SO GUSTS THROUGH EARLY AFTERNOON.  A WIND ADVISORY IS IN EFFECT FOR
THE INTERIOR VALLEYS FOR LATER THIS MORNING INTO THE AFTERNOON WITH
GUSTS TO 50 MPH IN THE LONGVIEW AREA...AND 45 MPH IN THE WILLAMETTE
VALLEY. THE CASCADES COULD SEE GUSTS 60 MPH OR HIGHER OVER THE RIDGES
AS WELL.  THE STRONG WINDS WILL BRING LARGE SEAS TOO...SO THE HIGH
SURF ADVISORY CONTINUES TODAY AND TONIGHT.  GETTING TOO CLOSE TO THE
SURF ZONE DURING THESE CONDITIONS CAN BE VERY HAZARDOUS OR EVEN
FATAL.

LOTS OF MOISTURE WITH THIS SYSTEM.  NOAA-15 AMSU TOTAL PRECIPITABLE
WATER ESTIMATES CONTINUE TO SHOW 1.9 INCHES BEING PULLED IN WITH THIS
SYSTEM. SHOULD SEE A GOOD SHOT OF RAIN WITH THE WARM FRONT.
OROGRAPHICS FOR THE MOUNTAINS IMPROVE THIS AFTERNOON TO ENHANCE
PRECIPITATION THERE TOO.

SNOW LEVELS WILL RISE TO AROUND 7000 OR 8000 FEET DURING THE DAY AS
THE WARM FRONT PUSHES THROUGH...THEN DROP BACK TO 3000-3500 FEET
NORTH PART OF THE FORECAST AREA TONIGHT BEHIND THE COLD FRONT WITH A
CHANCE OF GETTING SNOW ADVISORY AMOUNTS IN THE CASCADES. FOR NOW WILL
GO TO NEAR ADVISORY CRITERIA. SHOWERS TAPER OFF TUESDAY AS WE ARE IN
BETWEEN SYSTEMS. THE GFS IS COMING INTO BETTER AGREEMENT WITH OTHER
MEDIUM RANGE MODELS DEVELOPING A STRONGER NORTHEASTWARD MOVING SYSTEM
AGAIN OFF THE COAST WEDNESDAY AND WEDNESDAY NIGHT. WILLSON

.LONG TERM...(NO CHANGES...PREVIOUS DISCUSSION FOLLOWS) ALL MODELS
SHOWING A SERIES OF STORMS WILL AFFECT THE PAC NW THROUGH NEXT
WEEKEND. TYPICAL TIMING/STRENGTH DIFFERENCES BETWEEN MODELS. HAVE
BROAD BRUSHED THE FORECAST THROUGH NEXT WEEKEND FOR CHANCE/LIKELY
POPS AND CLOUDY SKIES. DK
&&

.AVIATION...WINDS WILL INCREASE STEADILY THIS MORNING AS A STRONG
SYSTEM MOVES OVER THE AREA. INLAND...SUSTAINED WINDS OF 20 TO 25 KT
WITH GUSTS TO 40 KT ARE HIGHLY PROBABLE BY 17Z. WINDS ON THE COAST
WILL BE ABOUT 40 PERCENT STRONGER THAN INLAND.  MVFR CEILINGS SHOULD
PREVAIL AFTER 18Z. POSSIBLE IFR CEILINGS ALONG COAST 15Z-18Z. FRONT
EXPECTED TO REACH COAST BY ABOUT 15Z AND CASCADES ABOUT 18Z.
CONDITIONS SHOULD BEGIN TO IMPROVE BY 03Z.

KPDX AND APPROACHES...GUSTY SOUTHEASTERLY WINDS NEAR THE SURFACE
INCREASING SIGNIFICANTLY AT KPDX DURING 12Z-14Z WITH SUSTAINED WINDS
20 TO 30 KT WITH GUSTS TO 40 KT FROM 15Z UNTIL AROUND 21Z. WIND WILL
THEN SHIFT TO THE WEST AROUND 22Z. FAIRLY CONFIDENT IN TIMING. WOLFE

&&

.MARINE...STORM FORCE WINDS EXPECTED UNTIL 21Z BEFORE SLACKING TO
GALE THROUGH 23Z. SEAS WILL BUILD TO 25 FEET WITH 27 TO 30 FT SEAS
DURING THE PEAK OF THE STORM AROUND 20-21Z. COLUMBIA RIVER BAR WILL
BE MOST TREACHEROUS DURING FLOOD CURRENT AS THE EBBS CAUSE THE LARGE
SEAS TO BREAK PREMATURELY OUTSIDE OF THE MAIN CHANNEL COMPARED TO
THE FLOOD CURRENT WHICH ACTS TO PULL THE LARGER SEAS INTO THE MAIN
CHANNEL PARTICULARLY WHEN THERE IS A WEST SWELL. NEVERTHELESS...THE
BAR WILL BE EXTREMELY TREACHEROUS TODAY.  WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...

WA/OR...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH THIS
         AFTERNOON.
     ...HIGH SURF ADVISORY SOUTH WASHINGTON AND NORTH AND CENTRAL
         OREGON COASTS.
     ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
         TUE.
     ...HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH
         OREGON COAST FROM 4 AM TO 1 PM MONDAY.
     ...HIGH WIND WARNING FOR CENTRAL OREGON COAST FROM 4 AM
         TO 3 PM MONDAY.
     ...HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST
         RANGE AND WILLAPA HILLS FROM 4 AM TO 3 PM MONDAY.
     ...WIND ADVISORY SOUTHWEST WASHINGTON INTERIOR VALLEYS AND THE
         ENTIRE WILLAMETTE VALLEY FROM 11 AM TO 4 PM MONDAY.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +8546   PDX +8534   SLE +8434   EUG +8434

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 12, 6:27 AM PST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
627 AM PST MON NOV 12 2007

ORZ001-002-WAZ021-131430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
627 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT UNTIL 3 PM THIS AFTERNOON.
HIGH SURF WARNING IN EFFECT UNTIL 4 PM THIS AFTERNOON.
A STRONG PACIFIC STORM SYSTEM WILL APPROACH OREGON AND WASHINGTON
TODAY. THIS STORM PACKS ENOUGH PUNCH TO CAUSE TREES TO BREAK OR
FALL RESULTING IN POWER OUTAGES AND OTHER PROPERTY DAMAGE OR
PERSONAL INJURY. HIGH SURF CONDITIONS WILL ALSO OCCUR TODAY AND
CAN BE VERY DANGEROUS TO OBSERVE FROM NEAR THE SURF ZONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED TODAY.

ORZ003-004-WAZ020-131430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
627 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT UNTIL 3 PM THIS AFTERNOON.
A STRONG PACIFIC STORM SYSTEM WILL APPROACH OREGON AND WASHINGTON
TODAY. THIS STORM PACKS ENOUGH PUNCH TO CAUSE TREES TO BREAK OR
FALL RESULTING IN POWER OUTAGES AND OTHER PROPERTY DAMAGE OR
PERSONAL INJURY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED TODAY.

ORZ005>008-WAZ022-039-131430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
627 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 11 AM THROUGH 4 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR WINDS ARE ENCOURAGED TODAY.

ORZ009>014-WAZ019-023-040-131430-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
627 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-131430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
627 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A STORM WARNING THROUGH 4 PM TODAY. HAZARDOUS SEAS CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Local storm report, Nov 12, 6:02 AM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
602 AM PST MON NOV 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     NON-TSTM WND GST 1 N OYSTERVILLE         46.54N 124.05W
11/12/2007  M64.00 MPH       PACIFIC            WA   TRAINED SPOTTER

0527 AM     NON-TSTM WND GST N BAY CENTER            46.62N 123.95W
11/12/2007  M62.00 MPH       PACIFIC            WA   TRAINED SPOTTER

0552 AM     NON-TSTM WND GST N CANNON BEACH          45.89N 123.96W
11/12/2007  M73.00 MPH       CLATSOP            OR   TRAINED SPOTTER

&&

JWOLFE

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Coast

When
November 12, 6:30 AM PST to 8:00 AM PST
Where
South Coast forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Other Federal Agency

Winds were reported at the Toke Point NOS tide gauge, and recorded sustained winds of 50 kt. Other wind reports include: gusts to 61 kt at Bay Center; gusts to 60 kt at Oysterville.

High Wind, Southwest Interior

When
November 12, 9:00 AM PST
Where
Southwest Interior forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Winds were reported at the Abernathy RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66172, 66175.